Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 1, 2006, 3:55 AM EDT for Dare County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2006, 3:55 AM EDT (07:55 UTC)
- Expired
- Sep 1, 2006, 4:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 137 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 7:20 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 010756 TORMHX NCC055-010830- /O.NEW.KMHX.TO.W.0034.060901T0755Z-060901T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 355 AM EDT FRI SEP 1 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 430 AM EDT * AT 349 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MAIN LAND DARE COUNTY...OR 38 MILES SOUTH OF KILL DEVIL HILLS...MOVING NORTH AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... STUMPY POINT AROUND 405 AM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3547 7588 3546 7563 3596 7573 3597 7601 $$ 26
1 follow-up statement
000 WWUS52 KMHX 010815 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 AM EDT FRI SEP 1 2006 NCC055-010830- /O.CON.KMHX.TO.W.0034.000000T0000Z-060901T0830Z/ DARE NC- 415 AM EDT FRI SEP 1 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR DARE COUNTY... AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER DARE COUNTY...OR ABOUT 18 MILES SOUTHWEST OF KILL DEVIL HILLS...MOVING NORTH AT 65 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FRIDAY MORNING FOR EASTERN NORTH CAROLINA. PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3572 7596 3576 7572 3601 7578 3597 7602 $$ 26
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:14 AM EDT, 41 minutes earlier.
Area forecast discussion, Sep 1, 3:14 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 AM EDT FRI SEP 1 2006
.SHORT TERM /TODAY THROUGH SATURDAY/...TROPICAL STORM ERNESTO LIFTING
NORTH ACROSS EASTERN NORTH CAROLINA THIS MRNG WITH WINDS DROPPING
TO TROPICAL STORM FORCE INLAND AND STRONGER NEAR THE COAST. GFS
SEEMS TO BE HANDLING THIS LOW MUCH BETTER THAN NAM SO WILL GO
CLOSER TO ITS SOLUTION ALONG WITH NHC SOLUTION FOR TRACK OF LOW
CENTER THIS MRNG. LOW SHOULD LIFT OUT OF THE FORECAST AREA DURING
THE AFTN SO WILL SHOW A DECREASE IN PCPN CHANCES THROUGH THE DAY
WITH A GRADUAL DECREASE IN WIND SPEEDS IN LINE WITH NHC FORECAST.
WILL MAINTAIN INLAND WIND WARNING EARLY THIS MRNG BUT LET IT
EXPIRE AS LOW BEGIN TO WEAKEN AND LIFT AWAY. WILL ALSO MAINTAIN
FFA FOR A TIME THIS MRNG AS ADDITIONAL RAIN EXPECTED OVER MUCH OF
THE AREA WHICH COULD RESULT IN ANOTHER 2 TO 4 INCHES. SRN SECTIONS
NOT LIKELY TO GET AS MUCH RAIN BUT WILL STILL BE EXPERIENCING
FLOODING FROM PREVIOUS RAINS.
WILL GO A BIT ABOVE GFS TEMP GUIDANCE TODAY GIVEN DECREASE IN PCPN
CHANCES AND CLOUD COVER THROUGH THE DAY. WILL ALSO GO A BIT ABOVE
GFS TEMP GUIDANCE FOR TONIGHT.
WILL TRIM POPS BACK A LITTLE LATE TONIGHT BUT THEN RETURN TO A MORE
TYPICAL LATE SUMMER PATTERN FOR SATURDAY AS RIDGE REMAINS WELL
OFFSHORE AND TROF REMAINS IN PLACE OVER THE UPPER GREAT LAKES.
PRESENCE OF OLD FRONTAL BOUNDARY TO THE WEST WILL RESULT IN
CONTINUED INSTABILITY WEST OF THE REGION AS WELL.
&&
.LONG TERM /SATURDAY TONIGHT THROUGH THURSDAY/...NOT PLANNING SIG
CHANGES TO GOING FORECAST FROM SATURDAY NIGHT ONWARD AS TYPICAL
LATE SUMMER PATTERN REMAINS FOR THE AREA THROUGH THE END OF THE
FORECAST. LOOKING AT AT LEAST SLIGHT CHANCE OF PCPN EVERY DAY
THROUGH NEXT THURSDAY.
&&
.AVIATION...WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE TO AFFECT
AREA TERMINALS THROUGH THE EARLY MORNING HOURS AS TROPICAL STORM
ERNESTO MOVES NORTH THROUGH THE COASTAL PLAIN REGION. RAIN BANDS IN
ASSOCIATION WITH ERNESTO WILL END FROM SOUTH TO NORTH DURING THE
LATE MORNING AND AFTERNOOON HOURS AS ERNESTO TRACKS INTO VIRGINIA.
IMPROVING CONDITIONS TO VFR FROM SOUTH TO NORTH BY AFTERNOON AS
DRIER AIR FILTERS INTO THE AREA. GUSTY SFC WINDS BETWEEN 30 TO 40 KT
WILL SLOWLY DIMINISH FROM SOUTH TO NORTH DURING THE DAY. SOME FOG
DEVELOPMENT POSSIBLE OVERNIGHT GIVEN SATURATED GROUND AND WINDS
DECOUPLING.
&&
.MARINE...BUOYS IN CNTRL AND SRN WATERS INDICATING SEAS IN THE 10
TO 13 FT RANGE NOW WITH WINDS RANGING FROM 30 TO 40 KTS WITH
HIGHER GUSTS. AS TROPICAL STORM ERNESTO BEGINS TO WEAKEN THESE
WINDS AND SEAS SHOULD BEGIN TO DECREASE BUT THIS WILL BE SLOW. FOR
NOW WILL MAINTAIN TROPICAL STROM FORCE WINDS OVER MUCH OF THE
COASTAL WATERS INTO THE EARLY AFTN HOURS WITH DECREASE HAPPENING
FASTER IN THE SRN WATERS. WW3 GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON SEAS AND WAS GENERALLY USED FOR THE FIRST 36 HOURS OF THE
FORECAST. WILL DROP SEAS TO BELOW 10 FT BY EARLY THIS EVNG.
BEYOND TONIGHT WILL SEE WINDS AND SEAS RETURN TO MORE TYPICAL
VALUES FOR THIS TIME OF YEAR WITH SUBTROPICAL RIDGE OFF SHORE AND
TROF OVER LAND. WILL SEE MAINLY SW WINDS AT LESS THAN 20 KTS AND
SEAS FROM 2 TO 4 FT FROM SUN NIGHT ONWARD IN THE FORECAST.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-
104 UNTIL 11 AM FRIDAY.
...HURRICANE WATCH FOR NCZ095-098 UNTIL 10 PM MONDAY.
...TROPICAL STORM WARNING FOR NCZ045>047-080-081-093>095-098-103-
104 UNTIL 10 PM MONDAY.
...INLAND TROPICAL STORM WARNING FOR NCZ029-044-079-090>092 UNTIL
10 AM FRIDAY.
MARINE...TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158
UNTIL 10 PM MONDAY.
...HURRICANE WATCH FOR AMZ158 UNTIL 10 PM MONDAY.
&&
SHORT TERM...MLF
LONG TERM...MLF
AVIATION...JW
MARINE...MLFHazardous weather outlook, Aug 31, 5:21 AM EDT, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 521 AM EDT THU AUG 31 2006 NCZ029-044>047-079>081-090>095-098-103-104-010930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 521 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK FOR LIFE THREATENING RIP CURRENTS ALONG THE ENTIRE COAST TODAY. TROPICAL STORM WARNINGS ARE IN EFFECT FOR ONSLOW AND CARTERET COUNTIES ALONG WITH THE ADJACENT ATLANTIC COASTAL WATERS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN NORTH CAROLINA THROUGH FRIDAY MORNING FOR WIDESPREAD RAINFALL AMOUNTS OF 4 TO 7 INCHES AND LOCAL AMOUNTS OF 8 INCHES OR MORE. ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS TROPICAL STORM ERNESTO MOVES NORTH ACROSS THE CAROLINAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TROPICAL SYSTEM ERNESTO IS FORECAST TO MOVE AWAY FROM THE AREA FRIDAY MORNING ENDING THE HEAVY RAIN AND FLOODING THREAT. PLEASE SEE THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. AMZ130-135-150-152-154-156-158-010930- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 521 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM ERNESTO IS FORECAST TO AFFECT THE CAROLINAS TODAY THROUGH FRIDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FROM CAPE LOOKOUT SOUTH...WITH SMALL CRAFT ADVISORIES IN EFFECT FOR THE REMAINDER OF THE COASTAL WATERS AND SOUNDS. PLEASE SEE THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TROPICAL STORM ERNESTO IS FORECAST TO MOVE NORTH OF THE WATERS FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS PERSISTING THROUGH FRIDAY NIGHT.
In the hours before
Local storm report, Aug 31, 9:57 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TORNADO 1 NW SNEADS FERRY 34.56N 77.39W
08/31/2006 ONSLOW NC OTHER FEDERAL
CAMP LEJEUNE SPOTTED A TORNADO NORTH OF SNEADS FERRY
MOVING NORTHWEST THROUGH THE NEW RIVER INLET
&&
KLAWSLocal storm report, Aug 31, 10:15 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO MOREHEAD CITY 34.72N 76.73W
08/31/2006 CARTERET NC PUBLIC
ROOF DAMAGE ON A HOME REPORTED JUST EAST OF DOWNTOWN
MOREHEAD CITY
&&
KLAWSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:58 PM EDT | Tornado Warning | MHX | Onslow | 47 min |
| Aug 31, 11:06 PM EDT | Tornado Warning | MHX | Carteret | 24 min |
| Sep 1, 12:19 AM EDT | Tornado Warning | MHX | Duplin | 41 min |
| Sep 1, 1:34 AM EDT | Tornado Warning | MHX | Carteret | 26 min |
| Sep 1, 2:16 AM EDT | Tornado Warning | MHX | Beaufort, Hyde | 44 min |
| Sep 1, 3:22 AM EDT | Tornado Warning | MHX | Hyde | 23 min |
| Sep 1, 10:33 AM EDT | Coastal Flood Statement | MHX | 7 hr |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.